How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Vikas Your Own Question
Dr. Vikas
Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2253
Experience:  MBBS ; M.D Psychiatry, MS. Health Informatics
4079050
Type Your Mental Health Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

Hi,Im currently taking Pristiq at 100mg. Ive been on

This answer was rated:

Hi,

I'm currently taking Pristiq at 100mg. I've been on it for close to 3 months. I started at 50mg. I've been on 100mg for 3 weeks. At 50mg it wasn't doing much for me, so I went up to 100mg. After about 5 days I really started to feel better, it was quite noticeable for me. But, after about a week and a half, I began to notice my mood dropping day by day, to the point where I eventually started feeling really low, and in the last few days I've started feeling sick as well.

I was previously on Lexapro, and something very similar happened to me. I don't understand why this is happening, I feel like the medication starts working but then it only lasts for a very short period. Keep in mind when the medication has started to work, I've been taking it for at least 6 weeks, maybe 2 months. On Lexapro I felt it begin to work at 10mg after 5-6 weeks. But it only lasted a week, and then I went up to 15mg and that made me feel worse (sick), 20mg did something similar, in the end I stopped because it simple wasn't working.

This must be a common occurrence, but my psychiatrist doesn't seem to buy into what I'm telling him, he keeps saying it's not the medication when you start to feel good.

thanks

medtech254 :

Hello!

medtech254 :

The literature that comes with both of those medications will tell you that effects often do not start for several weeks which is true.

medtech254 :

However

medtech254 :

I have dealt with many people taking both of those medications and others such as celexa, etc. and a large percentage feel much better after a couple of doses and then the effects drop off for several weeks. After the body adjust to the medication the mood stabilizes and this is often at around 6-10 weeks of taking it. The initial effect in the short term is almost like a "high" and you are not alone in feeling this.

medtech254 :

As you get closer to the 6-10 week period feeling nauseous is not uncommon but this does pass if you will stick with it and the body will stabilize serotonin levels.

medtech254 :

Initially the serotonin levels begin to rise rapidly since the drug stops it from being eliminated and that is the cause for the mood elevation and energy spike.

Customer:

Ok, but in the case of Pristiq, it was almost 7-8 weeks into the dosage before it began to work, this wasn't a high I experienced in the first few weeks.

medtech254 :

Yes but this is still the same principle just an altered timeline. The full effects and normalization does not occur until 6-10 weeks depending on the person. Due to the increase of serotonin and the body adjusting to this new "normal".

medtech254 :

You do have to remember also though that not all people have the same effects with a particular ssri and this one may not be the one right for you.

medtech254 :

However, you should stick with it for at least 10 weeks to see how you feel.

medtech254 :

If it is not effective or you continue to feel ill there are many others out there. Sometimes the latest and greatest is not the right choice.

medtech254 :

I know if is an uncomfortable feeling and that you want to feel "right" immediately but unfortunately this takes time.

Customer:

I want a response from a qualified psychiatrist, not a nurse.

medtech254 :

Was there a reason for your rating?

Customer:

?

medtech254 :

I have opted out and sent your question to the mental health category. If someone is available they will assist you shortly.



Hello,

As seen clinically, most patients start responding to an antidepressant within 7-14 days of starting the treatment and by the end of 4-6 weeks, noticeable improvement can be seen if that patient is responding to the antidepressant in use.

Few patients who have an initial response with a particular antidepressant may relapse even though they continue treatment and we call it is "poop out". In such cases, the usual strategy is to either increase the dose / add another antidepressant or add an additional antidepressant to augment the effect of previous antidepressant.

Probably you are also experiencing the same. As you were responding well to 100 mg of Pristiq which is the maximum prescribed dose, but have now stopped responding to it so now there are two options in your case.

1 - Add another antidepressant like Bupropion or Mirtazapine to augment the effect of Pristiq. If you are experiencing excessive sleepiness, fatigue, lack of concentration, poor memory then adding Bupropion will help a lot. Otherwise if you are experiencing sleeping difficulty than Mirtazapine can be a useful addition to Pristiq.

2 - Replace Pristiq by some other antidepressant like Cymbalta or another SSRI antidepressant like Fluoxetine or Sertraline.

You can discuss with your doctor about these possible options and hopefully you will recover soon.

In addition to medicines, you can also try Cognitive Behavior Therapy if you have not tried it already.

Cognitive Behavior Therapy can bring long lasting benefit in your thinking pattern and the resultant depression and negativity.

I am giving you a link to a websites which provide free online CBT.


MoodGYM (https://moodgym.anu.edu.au/welcome )
[A free self help program to teach cognitive behaviour therapy skills to people .]


My goal is to provide you with excellent service and I hope I’ve provided the information you were seeking, if not, please let me know so that l can continue to help you. If you need more help, please use the reply tab to continue our conversation.

If you do not require further assistance,please rate one of the positive ratings (3,4,5 / smiley faces) as this is the only way how we are compensated for our time and expertise.


Please take a moment to rate the answer.


Kind regards


Vikas
Customer: replied 3 years ago.

Hi,


 


What can you suggest to augment an SSRI medication? I find that the medication works, but very quickly stops working. I am going to try Prozac, but I'm expecting something similar to happen, where the medication kicks in, but stops working shortly after. Right now, I'm at 9 weeks with Pristiq 100mg, and it's making me feel a little ill in the stomach, and I just feel 'out of it'. A few weeks ago I didn't feel like this at all, I had the occasional side effect, but nothing like this.


 


Is it possible that I need to take a medication that works on dopamine as well? As far as I know pristiq works on Serotonin + norepinephrine, but it is mostly Serotonin at the lower dosages.


 

Hello, Thanks for your reply. Bupropion (Wellbutrin)and Mirtazapine (Remeron) are two such medicines which can be used to augment the antidepressant effect of SSRI antidepressant like Prozac, Lexapro, or Zoloft. Bupropion is specially useful in patients who have additional symptoms like fatigue, lack of concentration, excessive sleepiness, lethargy etc. Being an activating antidepressant it is usually prescribed in morning time. It does not cause weight gain and can even counteract the sexual side effects due to SSRI antidepressant if any. [Bupropion mainly works on Dopamine receptors.] Mirtazapine is specially useful in patients complaining of insomnia and lack of appetite. It can also counteract the sexual side effects as well as gastrointestinal side effects due to SSRI antidepressant if any. It can cause weight gain in some patients and is usually prescribed at night. My goal is to provide you with excellent service and I hope I’ve provided the information you were seeking, if not, please let me know so that l can continue to help you. If you need more help, please use the reply tab to continue our conversation. If you do not require further assistance,please rate one of the positive ratings (3,4,5 / smiley faces) as this is the only way how we are compensated for our time and expertise. Please take a moment to rate the answer. Kind regards Vikas

Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2253
Experience: MBBS ; M.D Psychiatry, MS. Health Informatics
Dr. Vikas and other Mental Health Specialists are ready to help you